Alert archive / Nebraska / Red Flag Warnings in 2012

Red Flag Warning 1, NWS Omaha, NE

February 26, 20126 counties in Nebraska

NWS Omaha, NE issued this red flag warning at Feb 26, 2012, 4:20 AM CST for 6 counties in Nebraska. It took effect at Feb 26, 2012, 12:00 PM CST. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 26, 2012, 4:20 AM CST (10:20 UTC)
In effect from
Feb 26, 2012, 12:00 PM CST
Expired
Feb 26, 2012, 4:01 PM CST
In force
4 hr
Issued by
NWS Omaha, NE

Counties Gage County, NE, Jefferson County, NE, Johnson County, NE, Pawnee County, NE, Richardson County, NE, Saline County, NE

The radar

The Omaha radar (KOAX), 118 km from the middle of the area, began a volume at 10:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 10.3 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2012-02-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2012-02-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 407 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1240 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
407 m²/s²
0-3 km storm-relative helicity
734 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

288 
WWUS83 KOAX 261020
RFWOAX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
420 AM CST SUN FEB 26 2012

...DANGEROUS FIRE WEATHER CONDITIONS EXPECTED IN PARTS OF
SOUTHEAST NEBRASKA...

.STRONG WEST WINDS IN COMBINATION WITH LOW HUMIDITIES AND DRY
FUEL CONDITIONS WILL OCCUR THIS AFTERNOON.

NEZ078-088>090-092-093-261830-
/O.NEW.KOAX.FW.W.0001.120226T1800Z-120227T0000Z/
SALINE-JEFFERSON-GAGE-JOHNSON-PAWNEE-RICHARDSON-
420 AM CST SUN FEB 26 2012

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM CST THIS
EVENING FOR FIRE WEATHER ZONES 078...088... 089...090...092 AND
093...

THE NATIONAL WEATHER SERVICE IN OMAHA/VALLEY HAS ISSUED A RED
FLAG WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 6 PM CST
THIS EVENING. 

* AFFECTED AREA...FIRE WEATHER ZONES 078...088...089...090...092
  AND 093...WHICH INCLUDES THE COUNTIES OF SALINE...JEFFERSON...
  GAGE...JOHNSON...PAWNEE AND RICHARDSON IN SOUTHEAST NEBRASKA.

* WIND...WINDS WILL BECOME WESTERLY BY NOON...THEN INCREASE INTO
  THE 20 TO 30 MPH RANGE WITH GUSTS OVER 35 MPH POSSIBLE.

* HUMIDITY...RELATIVE HUMIDITIES ARE EXPECTED TO DROP TO NEAR 20
  PERCENT FOR MUCH OF THE AFTERNOON.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EXPECTED. A COMBINATION OF STRONG WINDS...LOW RELATIVE
HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH
POTENTIAL.

&&

$$
2 follow-up statements
620 
WWUS83 KOAX 261748
RFWOAX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1148 AM CST SUN FEB 26 2012

...DANGEROUS FIRE WEATHER CONDITIONS EXPECTED IN PARTS OF SOUTHEAST
NEBRASKA...

.GUSTY WEST WINDS IN COMBINATION WITH LOW HUMIDITIES AND DRY FUEL
CONDITIONS WILL OCCUR THIS AFTERNOON.

NEZ078-088>090-092-093-270000-
/O.CON.KOAX.FW.W.0001.120226T1800Z-120227T0000Z/
SALINE-JEFFERSON-GAGE-JOHNSON-PAWNEE-RICHARDSON-
1148 AM CST SUN FEB 26 2012

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING
FOR FIRE WEATHER ZONES 078...088... 089...090...092 AND 093...

* AFFECTED AREA...FIRE WEATHER ZONES 078...088...089...090... 
  092 AND 093...WHICH INCLUDES THE COUNTIES OF SALINE... 
  JEFFERSON... GAGE...JOHNSON...PAWNEE AND RICHARDSON IN 
  SOUTHEAST NEBRASKA. 

* WIND...WESTERLY WINDS OF 20 TO 30 MPH WITH GUSTS OVER 35 MPH
  POSSIBLE.

* HUMIDITY...RELATIVE HUMIDITIES ARE EXPECTED TO DROP TO NEAR OR
  BELOW 20 PERCENT FOR MUCH OF THE AFTERNOON.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EXPECTED. A COMBINATION OF STRONG WINDS...LOW RELATIVE
HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE
GROWTH POTENTIAL.

&&

$$
704 
WWUS83 KOAX 262201
RFWOAX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
401 PM CST SUN FEB 26 2012

NEZ078-088>090-092-093-262315-
/O.CAN.KOAX.FW.W.0001.000000T0000Z-120227T0000Z/
SALINE-JEFFERSON-GAGE-JOHNSON-PAWNEE-RICHARDSON-
401 PM CST SUN FEB 26 2012

...RED FLAG WARNING IS CANCELLED FOR FIRE WEATHER ZONES 078...
088... 089...090...092 AND 093...

THE NATIONAL WEATHER SERVICE IN OMAHA/VALLEY HAS CANCELLED THE
RED FLAG WARNING. 

WINDS WILL CONTINUE TO DIMINISH THIS EVENING AS RELATIVE
HUMIDITIES CONTINUE TO INCREASE. THE RED FLAG WARNING HAS BEEN
CANCELLED.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this red flag warning went out at Feb 26, 3:47 AM CST, 33 minutes earlier.

Area forecast discussion, Feb 26, 3:47 AM CST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
347 AM CST SUN FEB 26 2012

.DISCUSSION...
PRECIPITATION CHANCES AND TYPES FOR MONDAY NIGHT THROUGH TUESDAY
NIGHT REMAIN THE PRIMARY FORECAST CONCERNS. STRONG WINDS TODAY IN
THE NORTH...AND POTENTIAL FIRE WEATHER CONCERNS IN THE SOUTH WILL
ALSO BE ADDRESSED.

POTENT LOW PRESSURE SYSTEM ROLLING THROUGH THE NORTHERN PLAINS THIS
MORNING WAS CAUSING STRONG WESTERLY WINDS IN WESTERN NEBRASKA. THOSE
WINDS SHOULD BE SPREADING INTO OUR WESTERN CWA BY NOON.
UNIDIRECTIONAL FLOW SHOULD PROMOTE EFFICIENT DOWNWARD MOMENTUM
TRANSFER...ESPECIALLY IN THE NORTH CLOSER TO SYSTEM...SO HAVE
POSTED A WIND ADVISORY FOR PARTS OF NORTHEAST NEBRASKA. THE
WESTERLY FLOW WILL ALSO MIX DRY AIR TO THE SURFACE...WITH DEW
POINTS DROPPING INTO THE TEENS OR MAYBE EVEN SINGLE
DIGITS...DRIVING RELATIVE HUMIDITIES TOWARD 20 PERCENT IN OUR
SOUTH. VERY DRY CONDITIONS PERSIST OVER MUCH OF THE CWA...SO THE
COMBINATION OF LOW HUMIDITY AND GUSTY WINDS IN THE SOUTH WILL
CAUSE DANGEROUS FIRE WEATHER CONDITIONS THERE. HAVE HOISTED A RED
FLAG WARNING FOR PARTS OF SOUTHEAST NEBRASKA. OTHERWISE SUNNY
SKIES AND SOMEWHAT MILD TEMPERATURES ARE FORECAST FOR TODAY WITH
HIGHS IN THE 40S NORTH TO LOWER 50S SOUTH.

SURFACE HIGH PRESSURE WILL BUILD INTO THE MID MISSOURI RIVER VALLEY
TONIGHT BEHIND EXITING LOW PRESSURE SYSTEM. DRY AIR...CLEAR
SKIES...COLD ADVECTION AND DECREASING WINDS SHOULD ALLOW TEMPS TO
DROP INTO THE TEENS FOR MUCH OF OUR AREA.

A RETURN TO SOUTHEAST WINDS IS STILL ON TAP FOR MONDAY AS PRESSURES
BEGIN TO FALL IN THE HIGH PLAINS IN RESPONSE TO APPROACHING MID
LEVEL TROUGH. SOUTHEAST WINDS GENERALLY DO NOT PROMOTE STRONG
WARMING...ESPECIALLY AFTER SUCH A COOL START. SO HIGHS FOR THE MOST
PART WILL ONLY REACH THE 30S. HOWEVER INCREASING CLOUDS AND WINDS
MONDAY NIGHT SHOULD KEEP TEMPERATURES FROM FALLING TOO FAR...WHICH
WILL LIMIT POTENTIAL FOR WIDESPREAD FREEZING RAIN PROBLEMS OVERNIGHT.

STRONG ISENTROPIC UPGLIDE WILL COMMENCE MONDAY NIGHT AS UPPER TROUGH
MOVES CLOSER. A 40KT LOW LEVEL JET WILL DRIVE HIGHER THETA-E AIR
OVER SOMEWHAT COOLER SURFACE AIR. MODELS HAVE DELAYED ONSET OF
PRECIPITATION A BIT FROM EARLIER RUNS...WITH MOST LIKELY START TO
OCCUR AFTER MIDNIGHT. FORECAST SOUNDINGS SUGGEST A MIXED BAG OF
PRECIP TYPES ARE LIKELY IN THE NORTH...GENERALLY NORTH OF THE
PLATTE RIVER ON THE NEBRASKA SIDE...AND NORTH OF INTERSTATE 80 IN
IOWA. TEMPERATURES NORTH OF THAT LINE MAY HOLD IN THE UPPER 20S
FOR A TIME BEFORE SURGING MOISTURE FROM THE SOUTH AND SATURATION
FROM FALLING PRECIPITATION PUSHES TEMPERATURES ABOVE FREEZING.
HAVE A MIX OF FREEZING RAIN AND SNOW EVENTUALLY CHANGING TO ALL
RAIN BY TUESDAY MORNING THERE. MODEL QPF IS LOWER THAN PREVIOUS
RUNS...SO ONLY LOOKING AT A FEW HUNDREDTHS OF AN INCH OF POTENTIAL
ICE.

ALL RAIN ACROSS ALL OF THE CWA IS EXPECTED TUESDAY AS STRONG
WARM/MOIST ADVECTION CONTINUES AS LOW DEEPENS JUST TO OUR WEST. A
QUARTER TO HALF INCH OF RAIN IS POSSIBLE OVER A WIDE AREA...WITH
THUNDER ALSO POSSIBLE OVER A GOOD PART OF THE AREA. AS THE LOW MOVES
THROUGH THE NORTHERN CWA TUESDAY EVENING...STRONG COLD ADVECTION
WILL CHANGE PRECIP FROM RAIN TO SNOW FROM NORTHWEST TO SOUTHEAST.
FOCUS FOR ACCUMULATING SNOWS WILL SHIFT TO NORTHEAST NEBRASKA IN
MID LEVEL DEFORMATION ZONE...BUT STILL ONLY AN INCH OR TWO THERE
AS BEST FORCING SHIFTS INTO SOUTH DAKOTA AND MINNESOTA. LINGERING
SNOWS ARE STILL POSSIBLE WEDNESDAY MORNING IN OUR NORTHEAST
BEFORE LOW MOVES INTO THE GREAT LAKES.

HIGHS WEDNESDAY WILL HOLD IN THE 30S IN THE NORTH WITH ONLY LOWER
40S SOUTH AS COLD ADVECTION CONTINUES. A LITTLE WARMER TEMPERATURES
STILL LOOK ON TRACK FOR THURSDAY AHEAD OF OUR NEXT MID LEVEL TROUGH.
MODELS HAVE BACKED OFF ON RAIN OR SNOW CHANCES THURSDAY NIGHT WITH
THIS SYSTEM...SO OUR SLIGHT CHANCES STILL LOOK OKAY. THEN A LITTLE
COOLER AGAIN FRIDAY AND SATURDAY AS NORTHWEST LOW LEVEL FLOW
CONTINUES UNDER INFLUENCE OF MEAN UPPER LEVEL TROUGHING IN THE
CENTRAL PLAINS.

DERGAN

&&

.AVIATION...
06Z TAFS FOR KOMA...KLNK AND KOFK.

WINDS HAVE BEEN SLOW TO DIMINISH AND THERE ARE STILL GUSTS UP TO
25KTS ACROSS EASTERN NEBRASKA AND SOUTHWEST IOWA. BOUNDARY LAYER
SHOULD DECOUPLE THROUGH THE MORNING HOURS AND LESSEN THE WIND
GUSTS. SOME LLWS IS POSSIBLE AS SURFACE GUSTS DIMINISH. WINDS WILL
AGAIN BE GUSTY DURING THE LATE MORNING TO AFTERNOON ON SUNDAY.

SMITH

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...RED FLAG WARNING FROM NOON TODAY TO 6 PM CST THIS EVENING FOR
     NEZ078-088>090-092-093.

     WIND ADVISORY FROM NOON TODAY TO 6 PM CST THIS EVENING FOR
     NEZ011-012-016-017-030-031-042.

IA...NONE.
&&
Hazardous weather outlook, Feb 25, 4:50 PM CST, 11 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
450 PM CST SAT FEB 25 2012

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015-017-018-032>034-
044-045-051>053-067-068-090-091-093-261300-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-PIERCE-WAYNE-STANTON-CUMING-BURT-DODGE-
WASHINGTON-SAUNDERS-DOUGLAS-SARPY-CASS-OTOE-JOHNSON-NEMAHA-
RICHARDSON-
450 PM CST SAT FEB 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY

A STRONG STORM SYSTEM WILL MOVE THROUGH THE REGION THE FIRST HALF
OF NEXT WEEK BRINGING A VARIETY OF WEATHER TO THE AREA. RAIN IS
EXPECTED TO DEVELOP MONDAY NIGHT...WITH A WINTRY MIXTURE OF
FREEZING RAIN...SLEET OR SNOW POSSIBLE ALONG AND NORTH OF
INTERSTATE 80 WITH SOME MINOR ICING EXPECTED. SCATTERED
THUNDERSTORMS MAY DEVELOP THROUGH THE DAY TUESDAY...WITH A SMALL
THREAT OF SEVERE STORMS ALONG AND EAST OF THE MISSOURI RIVER BY
TUESDAY AFTERNOON AND EARLY EVENING. THE RAIN WILL PROBABLY CHANGE
TO SNOW TUESDAY NIGHT AND LINGER THROUGH THE DAY WEDNESDAY. THE
HEAVIEST SNOW APPEARS TO BE MOVING WEST AND NORTH OF THE FORECAST
AREA...BUT ACCUMULATING SNOW SEEMS POSSIBLE NORTH OF INTERSTATE
80...WITH THE HIGHEST AMOUNTS ACROSS NORTH CENTRAL AND NORTHEAST
NEBRASKA. WEST TO NORTHWEST WINDS AT 20 TO 30 MPH MAY ALSO
ACCOMPANY THE SNOWFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH THE WEEKEND.

NEZ016-030-031-042-043-050-065-066-078-088-089-092-261300-
ANTELOPE-BOONE-MADISON-PLATTE-COLFAX-BUTLER-SEWARD-LANCASTER-
SALINE-JEFFERSON-GAGE-PAWNEE-
450 PM CST SAT FEB 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND SUNDAY

THE GRASSLAND FIRE DANGER INDEX MAY REACH THE EXTREME CATEGORY
SUNDAY AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY

A STRONG STORM SYSTEM WILL MOVE THROUGH THE REGION THE FIRST HALF
OF NEXT WEEK BRINGING A VARIETY OF WEATHER TO THE AREA. RAIN IS
EXPECTED TO DEVELOP MONDAY NIGHT...WITH A WINTRY MIXTURE OF
FREEZING RAIN...SLEET OR SNOW POSSIBLE ALONG AND NORTH OF
INTERSTATE 80 WITH SOME MINOR ICING EXPECTED. SCATTERED
THUNDERSTORMS MAY DEVELOP THROUGH THE DAY TUESDAY...WITH A SMALL
THREAT OF SEVERE STORMS ALONG AND EAST OF THE MISSOURI RIVER BY
TUESDAY AFTERNOON AND EARLY EVENING. THE RAIN WILL PROBABLY CHANGE
TO SNOW TUESDAY NIGHT AND LINGER THROUGH THE DAY WEDNESDAY. THE
HEAVIEST SNOW APPEARS TO BE MOVING WEST AND NORTH OF THE FORECAST
AREA...BUT ACCUMULATING SNOW SEEMS POSSIBLE NORTH OF INTERSTATE
80...WITH THE HIGHEST AMOUNTS ACROSS NORTH CENTRAL AND NORTHEAST
NEBRASKA. WEST TO NORTHWEST WINDS AT 20 TO 30 MPH MAY ALSO
ACCOMPANY THE SNOWFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH THE WEEKEND.

DEWALD

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 26, 4:02 AM CSTWind AdvisoryOAXAntelope, Boone, Cedar, Knox, Madison, Pierce and 1 more9 hr

Nearby

Red Flag Warnings in Nebraska, 2012Every red flag warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.